DEAR DR. DONOHUE: My problem is severe dry eyes. I have pain, a gritty feeling, burning and itching. Eyedrops do not help me. I hope you can give me some advice. – B.M.

ANSWER:
The first place to look for a cause of eye dryness is your medicines. Many can dry the eye. Antihistamines and antidepressants are two prominent eye dryers.

Irritations and infections of the eyelids can dry the eyes. If your eyelids are glued together when you wake in the morning, the likely problem is blepharitis — eyelid inflammation. Warm compresses on the closed lids three times daily along with a gentle lid scrubbing with cotton-tipped applicators soaked in a dilute solution of baby shampoo can be very helpful for this condition.

One of the most common and least publicized causes of dry eyes is Sjogren’s (SHOW-grins) syndrome. One kind of white blood cell, lymphocytes, invades tear glands and destroys them. They do this on cue from a deranged immune system. Often the salivary glands are simultaneously attacked, and the affected person has dry eyes and dry mouth. Millions upon millions of your fellow citizens have this disorder, although it has not gotten the publicity it deserves.

A doctor can establish the diagnosis by measuring tear production.

For dry eyes, it is best to forgo caffeine. Humidify your home if it is dry. When outdoors, wear sunglasses that wrap around the sides of the head.

Artificial tears (Liquifilm is one brand) or eye lubricants such as HypoTears can keep the eyes moist sometimes. A new eyedrop preparation is Restasis. If you haven’t tried it, do so. In some cases, an eye doctor can solve the problem by plugging up the tear duct that drains tears into the nose.

For the last word in information on dry eyes and dry mouths, contact the Sjogren’s Syndrome Foundation – 1-800-475-6473 or www.sjogrens.com. The foundation is a source of in-depth information, and dispenses it with patience and kindness.

DEAR DR. DONOHUE: My husband, 61, recently came home after walking the dog and told me he had a problem. He couldn’t remember where he had been and didn’t know why he had the dog with him. I asked him some more questions that he couldn’t answer. I took him to the emergency room, and after many hours and many tests he was released. The doctors diagnosed him as having transient global amnesia. Can you shed some light on this? What are the chances he will have it again? He is still unable to remember details of that evening. – J.L.

ANSWER:
Transient global amnesia is a bewildering phenomenon that bewilders its victims. It covers the brain with a dense fog so that people are unable to remember what went on, where they were, what they were doing and why they were doing it. Memory for the events that transpired is blank. The entire episode is usually over in a few hours without the help of medicines.

Peculiar as this state of affairs is, it is not uncommon. It is rarely associated with any serious problems. However, the examining doctor does everything possible to exclude more serious conditions.

It recurs only in 18 percent of patients.

DEAR DR. DONOHUE: I am on three blood pressure medicines. One is HCTZ.

Although recent blood work indicated that my blood sugar is normal, I have heard that diuretics like HCTZ can affect blood sugar levels. I am very concerned. – R.S.

ANSWER:
HCTZ (hydrochlorothiazide; one brand name is HydroDIURIL) is a commonly prescribe diuretic (water pill) used for blood pressure control and for the control of other conditions where there is fluid retention.

It and similar drugs can alter insulin secretion and insulin’s ability to control blood sugar. Blood sugar, therefore, can rise.

This doesn’t happen to everyone, and you have proof it doesn’t happen to you. Cross this off the list of things to worry about.

DEAR DR. DONOHUE: I am taking calcium for osteoporosis. I wonder what the implications of taking calcium are on kidney stones. Is there a chance for someone like me to form kidney stones from the calcium supplement? – R.R.

ANSWER:
Supplemental calcium rarely, if ever, results in kidney stones. An exception to that statement is a person with overactive parathyroid glands. Those glands raise blood calcium levels, and the addition of calcium supplements can lead to stones. This is a rare instance when supplemental calcium might have a hand in stone formation.

Kidney stones are not pure calcium. They are a combination of calcium with a substance called oxalate. The accusatory finger points at oxalate as being the instigator of stone formation.

Forget kidney stones. Forget calcium having a hand in it. Forget oxalate. If you have never had a stone in the past, you are most unlikely to have a stone in the future.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475.


Only subscribers are eligible to post comments. Please subscribe or to participate in the conversation. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.